Please be patient! It may take up to ONE minute to load all the Engines.
Problems? Please contact our support.
Alternative namesAntibiotic associated colitis; Colitis - pseudomembranous; Necrotizing colitis
Pseudomembranous colitis is a complication of antibiotic therapy that causes severe inflammation (irritation and swelling with presence of excess immune cells) in areas of the colon.
Causes, incidence, and risk factorsAlmost any antibiotic can cause this condition. Clostridium difficile , which occurs normally in the intestine, overgrows when antibiotics are taken. This bacteria releases a powerful toxin which then causes the symptoms. The lining ( mucosa ) of the colon becomes raw and bleeds ( hemorrhagic ). Risk factors are antibiotic usage, chemotherapy for cancer, advanced age, recent surgery, and history of previous pseudomembranous colitis.
Ampicillin is the most common antibiotic associated with this disease in children. Pseudomembranous colitis is rare in infants less than 12 months old because of the presence of protective maternal antibodies .
Signs and testsEither or both of the following tests will confirm the disorder:
TreatmentThe antibiotic causing the condition should be stopped. Metronidazole is usually used to treat the disorder, but oral vancomycin can also be used. Rehydration with oral electrolyte solutions or intravenous therapy may be indicated to replace fluids lost by diarrhea . In rare cases surgery is required to treat infections that worsen or do not respond to antibiotics.
Expectations (prognosis)The outcome is generally good without complications.
Calling your health care providerCall your health care provider if persistent diarrhea develops or blood in the stool is noted after taking antibiotics.
Call your health care provider if severe abdominal pain , dehydration ( dry skin , dry mouth, glassy appearance of the eyes, sunken fontanelles in infants, rapid pulse , confusion , excessive tiredness ), or other new symptoms develop.
PreventionPeople who have had an episode of pseudomembranous colitis should discuss the risks versus benefits with their physicians before taking antibiotics again.
Update Date: 5/5/2002Andrew J. Muir, M.D. M.H.S., Division of Gastroenterology, Duke University Medical Center, Durham, NC. Review provided by VeriMed Healthcare Network.
Last updated: Tue, 06 Jan 2009 00:20:03 GMT